Bone density and strength declines as people age, and this is one of the reasons why some adults suffer from severe osteoporosis that makes them permanently hunched over when they walk or stand. The desire to avoid osteoporosis and other bone-related health issues have compelled many American adults to start taking medications that prevent, minimize or counteract further bone loss, called bisphosphonates. Unfortunately, these medications can have a side effect that results in loss of blood to the bone, and that’s why it’s essential that anyone that is taking them inform their dental professional.
Bisphosphonates and bone necrosis
Loss of blood to the bone is a condition called bone necrosis. Bone is living tissue that needs blood to survive, and any interruption to that blood supply can cause bone death and eventual collapse. Taking bisphosphonates can cause issues with dental health if they lead to osteonecrosis where the jawbone doesn’t heal properly after a tooth extraction, dental implant placement or minor oral injury. Those taking oral bisphosphonates are at a lower risk for developing osteonecrosis than those taking them intravenously for cancer therapy. Doctors administer bisphosphonates as part of cancer therapy to reduce abnormally high calcium levels in the blood and to reduce bone pain. If you’re taking any form of bisphosphonates, inform your dental professional so they can closely monitor any dental treatments.
Although researchers still don’t know the exact relationship between using bisphosphonates and jawbone osteonecrosis, The Mayo Clinic estimates that osteonecrosis happens in 1 out of every 1,000 patients taking bisphosphonates for a year or longer. The understood risk may be low at this point, but the risk does exist and is worth noting.
Dental treatments still possible on bisphosphonates
Patients taking bisphosphonates can still have dental procedures including dental implants as long as they take necessary precautions. Before dental implant surgery, patients should talk to their doctor about stopping the medications at least six months before the procedure. Following dental implant placement and full healing, it should then be safe to resume taking bisphosphonates to prevent bone loss. It’s important for patients to discuss all of their medications and herbal supplements with their dentist before any treatment as medications such as blood thinners can cause increased bleeding during tooth extractions and other procedures.
If you’ve delayed seeking dental care and treatments due to certain medications and concerns about side effects, speak to your primary care professional for a better understanding. Maintaining good oral health is essential to overall good health and avoiding the dentist office is never a good idea. Contact Greater Baltimore Prosthodontics to schedule an appointment today.